Date Published:2016 Apr
PURPOSE: Ipilimumab, a monoclonal antibody directed against the immune protein cytotoxic T-lymphocyte antigen-4 (CTLA-4), characteristically induces side effects called "immune-related adverse events" (IRAE). Although ophthalmic involvement is rare, we report 7 cases of eye and orbit complications related to ipilimumab therapy. METHODS: We performed a retrospective review of patients with metastatic melanoma who developed ipilimumab-related ocular or orbital inflammation who were seen at our institutions. RESULTS: Seven patients were identified: 4 patients had orbital inflammation, 2 had uveitis, and 1 had peripheral ulcerative keratitis. Four patients developed inflammation after the second ipilimumab infusion, 2 after the third infusion and 1 after the first infusion. All 4 patients with orbital inflammation were treated with systemic corticosteroids. Two patients with uveitis were treated with topical steroids, but were also treated with systemic corticosteroids for other IRAE, including colitis and hypophysitis. The patient with keratitis was treated with topical corticosteroids alone with resolution of inflammation. All 7 patients discontinued ipilimumab therapy, 5 due to systemic IRAE and 2 due to tumor progression. Five of 7 patients had tumor progression on ipilimumab therapy. CONCLUSIONS: Ocular and orbital inflammation may occur in patients with metastatic melanoma receiving ipilimumab, is frequently accompanied by other IRAEs, and resolves with corticosteroid treatment, often leaving no long-term sequelae.